Heavy Snow, Northern Black Hills
- When
- April 5, 8:00 PM MST to April 6, 10:00 AM MST
- Where
- Northern Black Hills forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.310, -103.111 (the zone’s center; the record gives no point)
A spring storm system brought rain and snow to the region. Heavy snow fell across much of the northern Black Hills area during the overnight and early morning hours.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A spring storm system brought rain and snow to the region. Heavy snow fell across much of the northern Black Hills area during the overnight and early morning hours. Four to eight inches of snow fell across much of the area, with amounts close to 12 inches in the Spearfish area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 5, 4:47 PM MST, 3 hours 13 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
547 PM MDT Thu Apr 5 2018
.DISCUSSION...(This Evening Through Thursday)
Issued at 235 PM MDT Thu Apr 5 2018
Upper level analysis has closed low and associated trof swinging
through southern Manitoba, with ridging across the West Coast.
Across the Northern Plains...weak mid-level energy is moving
through the area with scattered snow showers across the Black
Hills and SD plains. At the surface, weak cold front has pushed
through much of western SD with winds breezy out of the north.
Temperatures at 2pm are in the upper 20s to lower 40s.
Mid level shortwave associated with the Canadian upper low will
swing through the Northern Plains tonight, and cold air will
continue to drop into the area. Strong frontogenesis will develop
along the baroclinic zone, beneath coupled upper jets. With
plentiful moisture available, a band of snow will spread across
mainly the southwestern 2/3 of the CWA. High-res models are now
showing a fairly good swath of QPF across southern Campbell
County, Weston County, and into far southwest SD, with snow
amounts expected to be enough to upgrade these areas into the
current Winter Storm Warnings. After midnight, snow will be heavy
at times, especially across the warning areas, with up to 8
inches of snow possible, and locally higher amounts across the
higher elevations of the Black Hills. Surrounding areas are
expected to receive 3 to 5 inches, locally up to 6. Winds will be
northerly around 15 mph, so blowing snow is not expected to be
much of an issue. Northwestern/north central SD won't receive much
precip from this system.
Cold high pressure will settle into the northern plains Friday. Snow
will end Friday late morning for most places, possibly lingering
into the afternoon over the Black Hills. Highs will be only in
the 20s. Northerly winds of 15 to 20 mph Friday morning may
produce some local areas of blowing and drifting snow.
Transient ridging will allow for a brief dry period Friday night
into Saturday, before the next wave brings another round of precip.
Slightly warmer temps may allow for some of this precip to fall as
rain, then changing to snow Saturday night, mainly across eastern
SD. Yet another cold front will push through the region Sunday,
resulting in some gusty northerly winds.
Next week looks warmer and drier, although a couple waves may bring
chances for precip towards the middle and end of the week.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 545 PM MDT Thu Apr 5 2018
Snow will spread across northeast Wyoming into the Black Hills and
southwest/south central South Dakota tonight and Friday morning.
Widespread IFR/LIFR visibility with the snow. Outside of the snow,
areas of MVFR ceilings will be found across portions of northwest
South Dakota.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until noon MDT Friday for SDZ024-025-
027>029-041-072.
Winter Weather Advisory until noon MDT /1 PM CDT/ Friday for
SDZ012-026-030-031-042>044-047-073-074.
WY...Winter Storm Warning until noon MDT Friday for WYZ055-057-058.
Winter Weather Advisory until noon MDT Friday for WYZ054-056-071.
&&
DISCUSSION...15
AVIATION...7Hazardous Weather Outlook National Weather Service Rapid City SD 428 AM MDT Thu Apr 5 2018 SDZ012-026-027-030-031-041>044-047-073-074-WYZ054>056-058-071- 061300- Butte-Rapid City-Southern Foot Hills-Custer Co Plains- Pennington Co Plains-Fall River-Oglala Lakota-Jackson-Bennett- Todd-Southern Meade Co Plains-Hermosa Foot Hills- Northern Campbell-Southern Campbell-Western Crook-Weston- Northeastern Crook- 428 AM MDT Thu Apr 5 2018 /528 AM CDT Thu Apr 5 2018/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Snow will redevelop in earnest tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Snow will continue Friday morning and then taper off. Storm total snow accumulations will average 2 to 5 inches with local 6 inch amounts possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-013-014-032-046-049-061300- Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Mellette- Tripp- 428 AM MDT Thu Apr 5 2018 /528 AM CDT Thu Apr 5 2018/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Light snow will redevelop tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Light snow will end Friday morning with minor accumulations. 1 to 3 inches may fall from Philip to Winner. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-025-028-029-072-WYZ057-061300- Northern Black Hills-Northern Foot Hills-Central Black Hills- Southern Black Hills-Sturgis/Piedmont Foot Hills- Wyoming Black Hills- 428 AM MDT Thu Apr 5 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...the Black Hills of South Dakota...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Snow will redevelop this evening. The snow will be heavy at times. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Snow will continue Friday, especially in the morning. The snow will be heavy at times. Storm total snow accumulation will be 5 to 8 inches with locally higher amounts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742362, 742363, 742364, 742365.